Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 120, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2003, 1:08 PM CDT for Emmons County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2003, 1:08 PM CDT (18:08 UTC)
- Expired
- Jul 17, 2003, 2:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Emmons County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:50 AM CDT, 10 hours 18 minutes earlier.
Area forecast discussion, Jul 17, 2:50 AM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 AM CDT THU JUL 17 2003 CURRENTLY CONVECTION FROM EASTERN MONTANA IS MAKING ITS WAY INTO WESTERN ZONES. FIRST WARNING WAS JUST ISSUED BY KISN. THIS WAVE PROGGED BY MODELS TO MOVE EAST SOUTHEASTWARD THROUGH THE REGION...MAINLY AFFECTING SOUTHERN HALF OF CWA. WEATHER PATTERN OVER THE NEXT COUPLE OF DAYS IS VERY DEPENDANT ON THE WEST TO EAST BOUNDARY OVER THE NORTH DAKOTA. ITS SOUTHWARD AND NORTHWARD MOVEMENT THROUGH FRIDAY NIGHT WILL BE THE MAIN PLAYER FOR CONVECTIVE ACTIVITY. ITS TIMING FOR MOVEMENT IS THE PROBLEM...THOUGH. 00Z AVN AND ETA STILL CANNOT COME INTO AGREEMENT ON IT. BOTH...HOWEVER...INDICATE A PERIOD OR TWO OF HEAVY RAIN. WILL CONTINUE TO MENTION ITS POSSIBILITY IN THE HWO...RATHER THAN THE ZONES...DUE TO THE UNCERTAINTY OF ITS TIMING. AVN AND ETA BOTH STILL INDICATE 40-45 K INDEX VALUES AS WELL AS PW OF 1.50 INCHES AT TIMES. AS LONG AS THE FORCING ARRIVES AT THE CORRECT TIME...I WOULD THINK TONIGHT WOULD BE A BETTER SCENARIO FOR CONVECTION...WITH 80-90 KT UPPER JET PASSAGE AND BETTER INSTABILITY. FRIDAY NIGHT ALSO APPEARS TO BE A BIT MORE FAVORABLE. HIGH TEMPERATURES ARE A PROBLEM TODAY...WITH DEPENDENCE ON CLOUD COVER. I KEPT ON THE HIGHER SIDE OF GUIDANCE. I FEEL WE WILL PROBABLY GET A LITTLE MORE RADIATION THAN THE MODELS ADVERTISE...EVEN THOUGH IN INCREASE IN SURFACE DEWPOINTS WILL KEEP TEMPS FROM RAISING AS HIGH AS THEY HAVE THE LAST COUPLE OF DAYS. .BIS...NONE. SHULZ
Hazardous weather outlook, Jul 17, 4:00 AM CDT, 9 hours 8 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 400 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS TONIGHT. SOME STORMS MAY CONTAIN VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON FRIDAY NIGHT. THE POSSIBILITY EXISTS FOR SOME OF THESE STORMS TO PRODUCE VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY NIGHT. SHULZ
In the hours before
Special weather statement, Jul 17, 12:25 PM CDT, 43 minutes before
NDZ009-017-171925- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1226 PM CDT (1126 AM MDT) THU JUL 17 2003 A LINE OF THUNDERSTORMS STRETCHING FROM NEAR CULBERTSON MONTANA TO MANDAREE WILL MOVE EAST ACROSS MCKENZIE AND SOUTHERN WILLIAMS COUNTIES THIS AFTERNOON. THE STRONGEST THUNDERSTORMS ARE STILL LOCATED IN RICHLAND COUNTY IN MONTANA. FREQUENT CLOUD TO GROUND LIGHTNING... WIND GUSTS TO 40 MPH... PEA SIZE HAIL AND BRIEF PERIODS OF MODERATE RAINFALL CAN BE EXPECTED WITH THE STRONGEST STORMS. THOMSON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:19 AM CDT | Severe Thunderstorm Warning | BIS | Dunn | 56 min |
| Jul 17, 5:49 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 41 min |
| Jul 17, 6:32 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.